Music and NPR News for Central and Northern Michigan
Play Live Radio
Next Up:
0:00
0:00
Available On Air Stations

Pharmacists are reminding people to be careful with flu medicine

56222679_19be9a4e2a_z.jpg
Flickr User David Kessler
/
https://flic.kr/p/5Ya3x

It’s no secret that we’re in cold and flu season… the number of people coughing and missing school or work is evidence of that.

Now pharmacists are reminding people to be careful of over-the-counter medicines...more specifically a common ingredient in them that can be harmful in large doses.  

 

The ingredient is acetaminophen. It is often used in cold and flu medicines, and in pain relief medications. In fact more than 600 medications have the ingredient in them.

Ginger O’Toole is a pharmacist and a member of the National Pharmacists Association.

She said people will often take several medications for a cough, headache, or flu, without realizing acetaminophen is in all of them.

That can lead to unintentional overdoses.

“There has actually been an estimated 26,000 hospitalizations per year, but what we’re concerned about is there’s 2,240 of them that were associated with unintentional overdoses.”

The Food and Drug Administration has set a daily maximum dose of acetaminophen at four-thousand milligrams. Any more than that within 24 hours could cause liver damage.

O’Toole said it’s best not to take more than one medication at a time,. She said it’s important to read labels and talk to your pharmacist to ensure you’re not taking too much acetaminophen.

More information on Acetaminophen and overdoses can be found here.